Antibiotics are amazing. The discovery of penicillin was one of the greatest advances in modern medicine. But Americans love of antibiotics has gotten out of hand. They think of such drugs as magic bullets against common complaints like sinusitis and bronchitis. Many people consider antibiotic side effects uncommon or insignificant, until its too late.
The Dark Side of Antibiotics:
A surprising number of people get miffed if their physician fails to go along with their request for an antibiotic prescription. Doctors often complain to us that patients will shop around until they find a physician who will prescribe an antibiotic. But some antibiotic side effects can be irreversible or even deadly.
When antibiotics are overused, they can lead to bacterial resistance. That means superbugs can flourish. Bacterial infections that were once easy to eradicate have become deadly. Many antibacterial medications may also have unanticipated side effects.
Long-Lasting Antibiotic Side Effects:
Few people realize that broad-spectrum antibiotics can dramatically alter the balance of microbes in the digestive tract. Many people discover this the hard way, after taking clindamycin (Cleocin) for a dental or dermatological problem. One reader wrote:
“When I had my teeth cleaned recently, the dentist prescribed clindamycin to combat a possible infection. I took it for ten days as prescribed and have had a stomachache and diarrhea every day for two weeks. Imodium stopped the diarrhea for a little while, but it came back with a vengeance.”
Clostridium difficile (C diff) Can Be Deadly:
Chronic diarrhea after a course of clindamycin is sometimes a consequence of a type of gut bacteria, Clostridium difficile (C diff), getting the upper hand. A mother reported:
“My son took clindamycin for an ingrown fingernail that had become infected. Within a week, he got diarrhea that has been going on for a month. We cultured his stool and it was positive for C diff. He’s only six, and we’re having a hard time getting the better of this infection with its stomach cramps and diarrhea.”
Gayle shared this painful experience:
“I took clindamycin for a root canal infection. Three weeks later I felt like someone hit me with a train. I had uncontrolled diarrhea for 3 days, every half hour to hour straight. I finally got stool samples in to the lab and it was diagnosed as C diff.
“Look it up. If you survive, you’ll wish you were dead.”
Deb in Maryland had a close call:
“I was prescribed clindamycin in April 2012 for severe tooth pain. I was hospitalized in June 2012 with a horrible life threatening case of C diff from taking Clindamycin.
“I believe any dentist and/or doctor who prescribes this antibiotic should inform the patient of the serious possibility of getting C diff. Also, the pharmacist should reinforce with the patient the possibility of these terrible antibiotic side effects before even filling the prescription. If the professionals would have taken the extra time and consideration to better inform me, I would have never taken this antibiotic. I would have chosen a less invasive one.
“It took over two years to begin to feel like a human again. I am seeing a psychologist and have been for over a year from panic/anxiety issues and PTSD from going through this horrible/painful experience. I have been taking Florastor and a woman’s probiotic every day since June 2012 and will for a long, long time to protect my intestines. For those of you out there who have or are going through this life changing event, I pray for you. Take care and be wise to what you put in your bodies!”
C diff can be extremely difficult to eradicate. Strong antibiotics sometimes aggravate the situation by killing off good gut bacteria that could help keep C diff in line. This chronic diarrhea can be deadly, especially in older people.
Fluoroquinolones (FQs) Can Change Your Life:
There are many other serious antibiotic side effects. One popular class, fluoroquinolones, includes drugs like ciprofloxacin (Cipro), levofloxacin (Levaquin) moxifloxacin (Avelox) and norfloxacin (Noroxin). Doctors should always warn patients that these medicines may affect tendons and cause tendinitis or even tendon rupture.
One reader reported:
“I had awful sinusitis before I retired. I was on my third round of Levaquin to treat it when I became unable to walk across the room at work. My feet and legs were very painful.
“I called my doctor, who said I needed to come in immediately. I was finally able to shuffle slowly and painfully out to my car and drive to the doctor.
“She told me to stop the Levaquin and not use any drug in that family again. Years of muscle weakness and excruciating leg pains followed. I still have a burning pain in my right foot that I trace back to the Levaquin.”
Other FQ Antibiotic Side Effects
The FDA warns that this class of drugs can cause irreversible nerve pain. Symptoms may include burning, tingling, numbness weakness and changes in sensation.
Other serious FQ antibiotic side effects include neurological damage, retinal detachment and aortic aneurysm (JAMA Internal Medicine, Nov. 2015).
Stories from Readers:
Lisa in Denver, Colorado tells about psychological side effects:
“Fluoroquinolone toxicity is far less rare than people assume. Delayed reactions and tolerance thresholds are’t taken into consideration when determining how many people react badly to these antibiotics.
“Doctors fail to acknowledge that multi-symptom, often chronic, diseases can be caused by fluoroquinolone antibiotics. Adverse effects of FQs include many psychiatric issues like anxiety, depression and even bipolar disorder. Who would connect anxiety attacks to an antibiotic taken weeks ago? But they are connected. The microbiome is important. So are mitochondria. FQs wreak havoc on both.”
L.L. has had a devastating reaction that persisted:
“I took Levaquin for a sinus infection. Three days into the five day treatment my shoulders hurt a bit. By day five I could barely raise my arms to lift my newborn!
“Fast forward nine months: my knee came undone! (dislocated my right patella and tore a tendon). I wasn’t running or jumping or turning sharply! All I did was stand up!!
“Today I’m just now learning to walk without a limp and still can’t bare full weight! What’s even more scary is now it feels like my right elbow is about to come apart too! Also, at times, I lose use of my arms…painful and difficult to raise them up.
“All this suffering from taking something that’s suppose to be beneficial! I’ve spent two months on crutches and 2 1/2 months in therapy. I recently had pain in my left knee too. I’m praying that one holds up!”
Jack in San Jose, California has had lasting antibiotic side effects:
“I took only two (2) Levaquin pills, and my wife had to call 911. I was unable to lift myself off the couch. Six months later I was still suffering terrible pain in my legs, arms, feet, hands, arms, hips and every joint in my body. I forced myself to walk to reduce muscle loss, which is a real problem from immobility.
“You would think that symptoms would be improving over time, but the opposite is occurring. The symptoms are worse then ever. The pain at times is unbearable and relentless. All this from 2 pills. Those 2 pills caused kidney failure, liver infection, bladder infection and a week in intensive care. It also took over two months to be able to walk again and regain some strength in my legs.
“My primary care doctor says she doesn’t believe that this was caused by Levaquin. That’s when I asked her if she had read the black box warnings, and she had not. My wish is that she would have to live with my pain for one week. Then we’ll see her response to this drug. I was not informed that nerve damage could result when I was prescribed the drug. I stopped it after the second pill or I would most likely be dead.”
The People’s Pharmacy Bottom Line:
When prescribed appropriately for serious infections, antibiotics are life-savers. They should not be used indiscriminately. Not only do they lose their power against common pathogens, but they can sometimes cause long-lasting complications.
No patient should ever demand a prescription for an antibiotic unless the physician agrees it is warranted. And physicians must warn patients about serious antibiotic side effects. Yes, antibiotics save lives. But they can also cause debilitating long-lasting complications.
Links to other articles on antibiotics:
A relatively new and unrecognized FQ danger:
Share your own antibiotic story below in the comment section.